You are here

FDA Updates Tecfidera Label to Include Possible Liver Damage

Some patients required hospitalization

The prescribing information for the popular multiple sclerosis (MS) drug Tecfidera (dimethyl fumarate, Biogen) has been updated to include a warning of potential liver injury that could require hospitalization, according to a Reuters report. The updated label states that signs of liver injury resolved when affected patients stopped taking the medication. Some patients required hospitalization, however.

The new information can be found in a warning section under “prescribing information” on the drug’s website. Biogen said the label changes were finalized with the FDA on January 19.

The warning reads: “Clinically significant cases of liver injury have been reported in patients treated with Tecfidera in the postmarketing setting. The onset has ranged from a few days to several months after initiation of treatment with Tecfidera.”

A Biogen spokeswoman told Reuters that 14 cases of liver injury have occurred among approximately 230,000 patients treated with Tecfidera.

According to the warning, symptoms of liver injury include significant elevations above normal of serum aminotransferases and bilirubin. Liver enzyme monitoring is standard practice for many MS drugs, so the warning does not represent an added burden for prescribing physicians.

Source: Reuters; January 25, 2017.

Recent Headlines

Potential contamination could lead to supply chain disruptions
Despite older, sicker patients, mortality rate fell by a third in 10 years
Study finds fewer than half of trials followed the law
WHO to meet tomorrow to decide on international public heath emergency declaration
Study of posted prices finds wild variations and missing data
Declining lung cancer mortality helped fuel the progress
Kinase inhibitor targets tumors with a PDGFRA exon 18 mutation
Delayed surgery reduces benefits; premature surgery raises risks
Mortality nearly doubled when patients stopped using their drugs